Search Results

You are looking at 1 - 2 of 2 items for

  • Author or Editor: Bethany Sabatino x
  • Refine by Access: All Content x
Clear All Modify Search

Abstract

Case Description—An 8-year-old spayed female Yorkshire Terrier and 5-year-old castrated male West Highland White Terrier were evaluated because of cyclophosphamide intoxication subsequent to pharmacy error. Both dogs received cumulative doses of approximately 1,080 mg of cyclophosphamide/m2 after cyclophosphamide was erroneously dispensed instead of cyclosporine by different pharmacies.

Clinical Findings—Both dogs became lethargic, and 1 dog also had anorexia, vomiting, and diarrhea within 2 days after initiation of cyclophosphamide administration. The other dog developed anorexia on the seventh day after initiation of cyclophosphamide administration. The dogs were evaluated by their primary-care veterinarians 9 and 11 days after administration of the first dose of cyclophosphamide, and both had severe leukopenia and thrombocytopenia.

Treatment and Outcome—One dog was treated on an outpatient basis with broad-spectrum antimicrobials, granulocyte colony-stimulating factor, and an appetite stimulant. The other dog was more severely affected and was hospitalized for 7 days, during which it was treated with broad-spectrum antimicrobials, gastroprotectants, granulocyte colony-stimulating factor, and cryopreserved platelet and packed RBC transfusions. Both dogs fully recovered after treatment.

Clinical Relevance—This was the first report of survival for dogs with inadvertent prolonged cyclophosphamide intoxication subsequent to pharmacy error. Although the 2 dogs had similar clinical signs and clinicopathologic findings, the severity of disease and treatment required differed for each dog. Dogs can recover from prolonged cyclophosphamide intoxication provided appropriate supportive care is administered.

Full access
in Journal of the American Veterinary Medical Association

Abstract

OBJECTIVE

To characterize clinical, clinicopathologic, and hepatic histopathologic features and outcome for dogs with probable ketoconazole-induced liver injury.

ANIMALS

15 dogs with suspected ketoconazole-induced liver injury that underwent liver biopsy.

PROCEDURES

Medical record data were summarized regarding signalment, clinical signs, clinicopathologic and hepatic histopathologic findings, concurrent medications, ketoconazole dose, treatment duration, and outcome.

RESULTS

Median age and body weight were 8.2 years (range, 5 to 15 years) and 13.0 kg (28.6 lb; range, 8.2 to 38.0 kg [18.0 to 83.6 lb]), respectively. The most common breed was Cocker Spaniel (n = 5). All dogs received ketoconazole to treat cutaneous Malassezia infections. Median daily ketoconazole dose was 7.8 mg/kg (3.5 mg/lb; range, 4.4 to 26.0 mg/kg [2.0 to 11.8 mg/lb]), PO. Treatment duration ranged from 0.3 to 100 cumulative weeks (intermittent cyclic administration in some dogs); 6 dogs were treated for ≤ 10 days. Common clinical signs included lethargy, anorexia, and vomiting. All dogs developed high serum liver enzyme activities. Hepatic histopathologic findings included variable lobular injury, mixed inflammatory infiltrates, and conspicuous aggregates of ceroid-lipofuscin–engorged macrophages that marked regions of parenchymal damage. Five dogs developed chronic hepatitis, including 3 with pyogranulomatous inflammation. Of the 10 dogs reported to have died at last follow-up, survival time after illness onset ranged from 0.5 to 165 weeks, with 7 dogs dying of liver-related causes.

CONCLUSIONS AND CLINICAL RELEVANCE

Findings for dogs with hepatotoxicosis circumstantially associated with ketoconazole treatment suggested proactive monitoring of serum liver enzyme activities is advisable before and sequentially after initiation of such treatment.

Full access
in Journal of the American Veterinary Medical Association